Rheumy appointment today re hands

Hi all, just to keep you up to date, had the ultrasound scan of my hands on Tuesday, saw Rheumy today for blood results and scan results.

Well, there was nothing in the blood results that he could contribute to my pain and swelling, but the scan showed fluid on the joints, he is still not convinced this is rheumatoid arthritis, but I was given a steroid injection in the butt and a prescription for naproxen. He said not to take the naproxen until end of next week, that's if the steroid hasn't worked. If it has helped with the pain and swelling he said there's no need to take the naproxen and he will see me in 3 months time, when he will decide what to do e.g if I get better on the steroid injection and or naproxen then he thinks it is probably RA and will start me on appropriate meds.

If it doesn't get better following the above meds, he will have to do further investigations as to what is going on. Here's hoping something helps soon, my fingers are really swollen and the joints are stiff and very painful, it feels like they may split open like a cooked sausage.

Jan

9 Replies

oldestnewest
  • Well, it sounds like there is a plan in place. It's good that you've got a prescription for naproxen just in case the steriod doesn't help - far better than just leaving you with nothing.

  • Thanks teadrinker, just a waiting game now to see what happens, if anything.

    Jan

  • Hope that you get some relief and that this is the start of sorting things out for you.

    nutty

  • It is time to start to look at the muscles in the forearm. The tightness of the muscles will contribute to problems with the hands. Find someone who can help you with relaxing the muscles in the forearms.

  • Hi welshnut and johnsmith, thanks for your comments, here's hoping things are going to get sorted, as at the moment I am still in a lot of pain and swelling, still waiting for the steroid injection to kick in.

    Jan

  • Hiya, just read your post. I have recently been diagnosed with RA (mainly in hands) I was only advised to take paracetamol at first which did not make any difference at all. I have seen my rheumatologist 3 times now and am on my second lot of meds(Sulfasalazine) as I had an allergic reaction to first lot. Got steriod injection in left elbow about 8 weeks ago and that made a big difference. Have to get blood tests every 2 weeks because of current meds. Been off work since beg of June but hopefully should be going back soon. My bloods show high levels of rheumatism and I have also developed carpol t.unnel syndrome Just starting to get my confidence back as I dread waking up every day to find I am back at square one. I have seen my consultant on 3 occasions since mid July so I dont understand how you are waiting so long for another appt. Hang on in there.

  • Thanks for your reply, so sorry you are suffering too. Hope the new meds work for you. Just waiting for the steroid to kick in. Will see what happens over the next few weeks, if no improvement will contact Rheumy nurse and go from there.

    Jan

  • Hello deacons

    Sulfasalazine, is a immune- suppressant, drug and works and modifies RA. It is a nasty medication that can knock you white blood count down to the floor.Over the years I have been on this group of medications and not one of them has done me any good, only giving me my flu jag every year.

    Next month they are going to give me injections of Methotrexate as I have only taken them orally over the last decades.

    They were going to give me Biologics, although now in my sixties they felt that they would be too risky at my age.

    The decease modification drugs are bad enough, with all the blood tests.

    Sad to say I lost my old specialist so I have now a new one who possibly thinks will have to try something, so I have

    just had my lungs tested again before the medications are injected. Sadly I now have a further new specialist who I will meet in November. God only knows what He will want too do.

    The new Biologics, -TNF (s) are supposed to be better, although they can cause cancers and also effect the immune system as well

    The reason I am interested is that I have Psoriatic Arthritis and these medications are given as a well known pathway.

    Do you suffer from same or just RA. The reason I ask regarding above is that they are given is if your RA is very pro-active. Personally I hate the dam things and it has taken them about eighteen months to get me back onto them. So I think this will be their last throw regarding these medications as my body really takes a wobbler with them. How are you managing the contra-indications.

    All the very best

    BOB

  • sorry for the late reply. So far i have had no problems with this drug and remain positive

You may also like...